Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS Midland/Odessa, TX

May 19, 2016Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2016, 4:53 PM CDT for Brewster County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 4:53 PM CDT (21:53 UTC)
Expired
May 19, 2016, 5:30 PM CDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 216 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS54 KMAF 192153
SVRMAF
TXC043-192230-
/O.NEW.KMAF.SV.W.0060.160519T2153Z-160519T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 530 PM CDT

* AT 452 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  ALPINE...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL IMPACT
  PORTIONS OF US 90.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALTUDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3040 10363 3048 10354 3032 10322 3015 10346
TIME...MOT...LOC 2152Z 313DEG 10KT 3039 10353 

HAIL...1.00IN
WIND...60MPH
 
$$

AHASIC
1 follow-up statement
185 
WWUS54 KMAF 192211
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT THU MAY 19 2016

TXC043-192230-
/O.CON.KMAF.SV.W.0060.000000T0000Z-160519T2230Z/
BREWSTER TX-
511 PM CDT THU MAY 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN BREWSTER COUNTY...

AT 510 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTUDA...OR
10 MILES EAST OF ALPINE...MOVING SOUTHEAST AT 10 MPH. THIS STORM
WILL IMPACT US 90 EAST OF ALPINE.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALTUDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3036 10355 3044 10346 3032 10322 3017 10345
TIME...MOT...LOC 2210Z 313DEG 10KT 3035 10349 

HAIL...1.00IN
WIND...60MPH
 
$$

AHASIC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:11 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 19, 2:11 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
211 PM CDT THU MAY 19 2016

.DISCUSSION...
Precipitation chances will end in the short term tonight through
Friday night as an upper level trough across Texas pushes east of
the region. In its wake upper ridging will take place allowing
temperatures to rebound to more normal values by Friday afternoon
under sunny skies.

The upper ridge will move east of the forecast area by Saturday
and be replaced by southwesterly flow aloft ahead of the next
couple of upper level Pacific storm systems. A persistent dryline
will be a fixture Saturday and Sunday with temperatures rebounding
to at or slightly above normal. Thunderstorms will be possible
ahead of the dryline mainly in the Permian Basin due to weak
upper level disturbances within the subtropical jet providing
lift above the dryline both days.

By next week the mid level winds are forecast to increase and become
a tad more westerly. This should allow the dryline to push further
east than previous days toward the eastern Permian Basin. The
subtropical upper jet with embedded disturbances is forecast to
remain in place so thunderstorms still look possible each day
mainly across the eastern Permian Basin and lower Trans Pecos
Region of west Texas. Temperatures will remain at or above normal
with low level thermal ridging in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  87  62  85 /  10  10   0  10
Carlsbad                       52  91  58  91 /  10   0  10  10
Dryden                         60  86  67  88 /  10  10  10  10
Fort Stockton                  56  89  64  90 /  10   0  10  10
Guadalupe Pass                 54  84  59  82 /  10   0   0  10
Hobbs                          52  86  58  87 /  10   0   0  20
Marfa                          45  83  51  85 /  10  10  10  10
Midland Intl Airport           55  88  64  88 /  10   0   0  10
Odessa                         56  87  64  88 /  10   0   0  10
Wink                           54  91  63  91 /  10   0   0  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/12
Hazardous weather outlook, May 19, 11:55 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1155 AM CDT THU MAY 19 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201700-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1155 AM CDT THU MAY 19 2016 /1055 AM MDT THU MAY 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, May 19, 12:38 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             15 W SHAFTER            29.82N 104.55W
05/18/2016  E1.50 INCH       PRESIDIO           TX   STORM CHASER

0754 PM     HAIL             1 E RUIDOSA             29.98N 104.66W
05/18/2016  E1.25 INCH       PRESIDIO           TX   STORM CHASER

&&

MSCHULDT
Local storm report, May 19, 12:43 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             49 SSE ALPINE           29.71N 103.35W
05/18/2016  E1.00 INCH       BREWSTER           TX   COCORAHS

&&

MSCHULDT
Special weather statement, May 19, 4:47 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU MAY 19 2016

TXZ074-081-192215-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
447 PM CDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 515 PM CDT...

AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALPINE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM WILL IMPACT PORTIONS OF US HIGHWAY 90.

LOCATIONS IMPACTED INCLUDE...
ALTUDA.

LAT...LON 3040 10363 3047 10354 3032 10324 3015 10346
TIME...MOT...LOC 2146Z 315DEG 14KT 3040 10355

AHASIC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:48 PM CDTSpecial Weather StatementMAFPresidio42 min
May 18, 8:30 PM CDTSpecial Weather StatementMAFJeff Davis45 min
May 18, 9:20 PM CDTSpecial Weather StatementMAFPresidio55 min
May 18, 9:45 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio33 min
May 18, 9:49 PM CDTSpecial Weather StatementMAFBrewster56 min
May 18, 10:42 PM CDTSpecial Weather StatementMAFTerrell63 min
May 18, 10:46 PM CDTSpecial Weather StatementMAFBrewster44 min
May 18, 11:27 PM CDTSpecial Weather StatementMAFBrewster48 min
May 19, 12:43 AM CDTSpecial Weather StatementMAFBrewster47 min
May 19, 1:28 AM CDTSpecial Weather StatementMAFTerrell47 min
May 19, 2:18 AM CDTSpecial Weather StatementMAFTerrell42 min
May 19, 2:56 AM CDTAreal Flood AdvisoryMAFReagan3 hr
May 19, 4:30 AM CDTAreal Flood AdvisoryMAFPecos3 hr
May 19, 4:47 PM CDTSpecial Weather StatementMAF28 min
May 19, 5:26 PM CDTSevere Thunderstorm WarningMAFBrewster64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.